Covering Directed Graphs by In-Trees

  • Naoyuki Kamiyama
  • Naoki Katoh
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5092)


Given a directed graph D = (V,A) with a set of d specified vertices S = {s 1,...,s d } ⊆ V and a function \(f\colon S \to \mathbb{Z}_+\) where ℤ +  denotes the set of non-negative integers, we consider the problem which asks whether there exist \(\sum_{i=1}^d f(s_i)\) in-trees denoted by \(T_{i,1},T_{i,2},\ldots, T_{i,f(s_i)}\) for every i = 1,...,d such that \(T_{i,1},\ldots,T_{i,f(s_i)}\) are rooted at s i , each T i,j spans vertices from which s i is reachable and the union of all arc sets of T i,j for i = 1,...,d and j = 1,...,f(s i ) covers A. In this paper, we prove that such set of in-trees covering A can be found by using an algorithm for the weighted matroid intersection problem in time bounded by a polynomial in \(\sum_{i=1}^df(s_i)\) and the size of D. Furthermore, for the case where D is acyclic, we present another characterization of the existence of in-trees covering A, and then we prove that in-trees covering A can be computed more efficiently than the general case by finding maximum matchings in a series of bipartite graphs.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arkin, E.M., Hassin, R., Levin, A.: Approximations for minimum and min-max vehicle routing problems. J. Algorithms 59(1), 1–18 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Even, G., Garg, N., Könemann, J., Ravi, R., Sinha, A.: Min-max tree covers of graphs. Oper. Res. Lett. 32(4), 309–315 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Frank, A.: Covering branchings. Acta Scientiarum Mathematicarum [Szeged] 41, 77–81 (1979)zbMATHGoogle Scholar
  4. 4.
    Frank, A.: A weighted matroid intersection algorithm. J. Algorithms 2(4), 328–336 (1981)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Frank, A.: Rooted k-connections in digraphs. Discrete Applied Mathematics (to appear) Google Scholar
  6. 6.
    Hopcroft, J.E., Karp, R.M.: An n 5/2 algorithm for maximum matchings in bipartite graphs. SIAM J. Comput. 2(4), 225–231 (1973)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Jordan, T.: Two NP-complete augmentation problems. Technical Report 8, Department of Mathematics and Computer Science, Odense University (1997)Google Scholar
  8. 8.
    Kamiyama, N., Katoh, N., Takizawa, A.: Arc-disjoint in-trees in directed graphs. In: Proc. the Nineteenth Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2008), pp. 518–526 (2008)Google Scholar
  9. 9.
    Knuth, D.: Matroid partitioning. Technical Report STAN-CS-73-342, Computer Science Department, Stanford University (1974)Google Scholar
  10. 10.
    Nagamochi, H., Okada, K.: Approximating the minmax rooted-tree cover in a tree. Inf. Process. Lett. 104(5), 173–178 (2007)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Oxley, J.G.: Matroid theory. Oxford University Press, Oxford (1992)zbMATHGoogle Scholar
  12. 12.
    Schrijver, A.: Combinatorial Optimization: Polyhedra and Efficiency. Springer, Heidelberg (2003)zbMATHGoogle Scholar
  13. 13.
    Vidyasankar, K.: Covering the edge set of a directed graph with trees. Discrete Mathematics 24, 79–85 (1978)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Naoyuki Kamiyama
    • 1
  • Naoki Katoh
    • 1
  1. 1.Department of Architecture and Architectural EngineeringKyoto University, Kyotodaigaku-Katsura, Nishikyo-kuKyotoJapan

Personalised recommendations